Texas, 2022

Tornado and Flash Flooding in Texas, December 29 to 30, 2022

December 29 to 30, 2022 · NWS LCH · 5 events in 3 counties and zones

A gulf low develop along the Texas coast and moved northeast across the region. Heavy rain and severe storms occurred ahead of the low and associated cold front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$16,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

A gulf low develop along the Texas coast and moved northeast across the region. Heavy rain and severe storms occurred ahead of the low and associated cold front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Dec 29, 3:23 PM CST, 45 minutes earlier.

Area forecast discussion, Dec 29, 3:23 PM CST, 45 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
323 PM CST Thu Dec 29 2022

...New SHORT TERM, LONG TERM, MARINE...

.SHORT TERM...
(Tonight through Saturday night)
Issued at 245 PM CST Thu Dec 29 2022

Low pressure is currently moving across the central plains while
the trailing cold front stretches into northern TX. A ridge is
just off the mid Atlantic coast. Aloft, moisture is streaming
north across TX into the upper MS Valley ahead of an upper
disturbance that is also moving into the plains. Locally, the
pressure gradient between the plains low and Atlantic ridge is
fairly tight producing gusty winds that are advecting in gulf
moisture which has dramatically increased over the past couple of
days. A modest coverage of showers and a few storms have been
streaming across SE TX today, but coverage is currently
increasing.

Tonight the coverage of convection will continue to increase as
the cold front and short wave draw closer. Modest instability and
shear, but ample moisture will provide the threat of an isolated
severe storm and marginal to slight flash flood potential. While
the ground is somewhat saturated due to rains a couple weeks ago,
enough drainage has occurred to lessen the flash flood risk.
Overall amounts are forecast to be between 1 and 3" area wide
through Friday with higher amounts possible. As always, localized
flooding may occur in urban areas where or if storms train.

Convection will gradually exit from west to east through Friday
with drier weather expected Saturday and for the New Year's Eve
festivities.

&&

.LONG TERM...
(Sunday through next Wednesday)
Issued at 245 PM CST Thu Dec 29 2022

The first day of the new year will start off quiet. Nearly zonal
flow aloft with a deepening pacific trough over the western CONUS.
Going into the end of the day, flow aloft will become southwesterly
as the trough and attached front moves eastward. At the surface, the
pressure gradient will tighten up leading to elevated and gusty
southerly flow. This will advect a plume of warm and moist air over
the region ahead of the front.

Forecast PWATS are in the 1.5-1.8 range which is clear above the
climo 90th percentile of 1.33 inches and closer to the daily max of
1.72 inches. Additionally, forecast soundings are showing some
elevated parameters for severe weather. Mainly CAPE and lapse rates.
Shear continues to look unimpressive, however better than model runs
yesterday. SPC has maintained the risk area over our northern
Parishes and extended it west over our northern Counties. In
addition to this, WPC has outlined all save lower Acadiana / the
Atchafalaya Basin in a slight risk for excessive rainfall. Flooding
appears to be the primary threat with QPF totals in the 2-3 inch
range Monday into Tuesday.

PoPs will linger post frontal passage however they will be isolated
with not as much moisture to work with. A weaker secondary cold
front is set to move through Wednesday into Thursday which will
clear out PoPs, bringing cooler and drier air.

Temperatures will be 10-15 degrees above climatological norms ahead
of the first front with highs in the low to mid 70s and lows in the
mid 50s to mid 60s. In addition to that, it will be quite humid with
dewpoints matching or falling a few degrees below air temps. The
front will help bring temps down near normal in the 60s for highs
and 40s for lows.

Stigger/87

&&

.AVIATION...
(18Z TAFS)
Issued at 1135 AM CST Thu Dec 29 2022

Gusty south winds along with patchy MVFR ceilings will continue
through the afternoon. While TS coverage has been fairly sparse,
coverage is expected to increase through the afternoon and
evening. Ceilings will also lower tonight and sea fog may move
into the coastal zones to near the I-10 corridor lowering vis.
Conditions will only gradually improve from west to east Friday,
but mainly after the TAF period.

&&

.MARINE...
Issued at 245 PM CST Thu Dec 29 2022

After an earlier report of sea fog near Cameron and satellite
imagery confirming fog along the coast east of Cameron into
Vermilion Bay, the coverage of fog has decreased. Imagery still
indicates fog near Pecan Island into Vermilion Bay, however, even
with a fair bit of mixing.

Winds are expected to decrease somewhat in the coastal waters
this evening and fog is expected to redevelop and/or spread. The
advisory was trimmed for the afternoon and evening, but left in
place for the nearshore waters plus the lakes and bays from 6Z
through 15Z.

Farther into the gulf waters where the cold water induced
inversion is not as strong, winds continue at 15-25kts. The SCA
will remain in place into Friday.

A boundary will move through the coastal waters tomorrow with an
offshore flow and lower dewpoints moving in. The moderate flow
will relax and sea fog will gradually dissipate.

The respite will be brief as another system will enter the region
early next week with a moderate to strong onshore flow and high
dewpoints once again affecting the coastal waters.

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  62  70  54  72 /  90  90  30   0
LCH  61  71  53  69 /  90  70  20   0
LFT  64  72  58  73 /  90 100  30   0
BPT  61  72  52  71 /  90  40  10   0

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...Wind Advisory until 4 PM CST this afternoon for LAZ033-041>045-
     052>055-073-074.

TX...Wind Advisory until 4 PM CST this afternoon for TXZ215-216.

GM...Dense Fog Advisory from midnight tonight to 9 AM CST Friday for
     GMZ430-432-450.

     Dense Fog Advisory until 9 AM CST Friday for GMZ435-452-455.

     Small Craft Advisory until noon CST Friday for GMZ470-472-475.

&&

SHORT TERM...05
LONG TERM....87
AVIATION...05
Hazardous weather outlook, Dec 29, 3:27 PM CST, 41 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
327 PM CST Thu Dec 29 2022

LAZ027>032-TXZ180-201-259>262-302130-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-Tyler-Hardin-
Northern Jasper-Northern Newton-Southern Jasper-Southern Newton-
327 PM CST Thu Dec 29 2022

This Hazardous Weather Outlook is for central Louisiana, southwest
Louisiana, west central Louisiana and southeast Texas.

.DAY ONE...This afternoon and tonight.

Scattered showers and a few thunderstorms are expected tonight as a
band of convection moves through the area. There is a Marginal Risk
for severe weather, from this through tonight, across southeast Texas
into southwest Louisiana, west of an Alexandria to Pecan Island
line. The primary threats will be isolated damaging wind gusts and
isolated spin-up tornadoes.

There is also the potential for heavy rainfall overnight, with a
Slight Risk for excessive rainfall across southeast Texas into much
of central and southwest Louisiana that could lead to flooding of
urban and poor drainage areas.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

An ongoing band of showers and storms will be progressing east
across our Louisiana Parishes Friday morning. This band of storms
will be capable of producing strong to severe weather as well as
heavy rainfall. There is a Marginal Risk for severe weather for
portions of south central Louisiana, with isolated damaging wind
gusts and isolated weak spin-up tornadoes the main threats. There is
also a Slight Risk for excessive rainfall across central and south
central Louisiana that could lead to flooding of urban and poor
drainage areas.

The threat for severe weather and flooding should come to an end
Friday afternoon.

Another strong storm system will move into the area by Monday into
Tuesday. This system could bring the potential for severe weather as
well as heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LAZ033-041>045-052>055-073-074-TXZ215-216-302130-
St. Landry-Calcasieu-Jefferson Davis-Acadia-Lafayette-
Upper St. Martin-Vermilion-Iberia-St. Mary-Lower St. Martin-
West Cameron-East Cameron-Jefferson-Orange-
327 PM CST Thu Dec 29 2022

...WIND ADVISORY IN EFFECT UNTIL 4 PM CST THIS AFTERNOON...

This Hazardous Weather Outlook is for central Louisiana, south
central Louisiana, southwest Louisiana and southeast Texas.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

Scattered showers and a few thunderstorms are expected tonight as a
band of convection moves through the area. There is a Marginal Risk
for severe weather, from this through tonight, across southeast Texas
into southwest Louisiana, west of an Alexandria to Pecan Island
line. The primary threats will be isolated damaging wind gusts and
isolated spin-up tornadoes.

There is also the potential for heavy rainfall overnight, with a
Slight Risk for excessive rainfall across southeast Texas into much
of central and southwest Louisiana that could lead to flooding of
urban and poor drainage areas.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

An ongoing band of showers and storms will be progressing east
across
our Louisiana Parishes Friday morning. This band of storms will be
capable of producing strong to severe weather as well as heavy
rainfall. There is a Marginal Risk for severe weather for portions
of
south central Louisiana, with isolated damaging wind gusts and
isolated weak spin-up tornadoes the main threats. There is also a
Slight Risk for excessive rainfall across central and south central
Louisiana that could lead to flooding of urban and poor drainage
areas.

The threat for severe weather and flooding should come to an end
Friday afternoon.

Another strong storm system will move into the area by Monday into
Tuesday. This system could bring the potential for severe weather as
well as heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ470-472-475-302130-
Coastal waters from Cameron LA to High Island TX from 20 to 60 NM-
Coastal waters from Intracoastal City to Cameron LA from 20 to 60 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City LA
from 20 to 60 NM-
327 PM CST Thu Dec 29 2022

...SMALL CRAFT ADVISORY IN EFFECT UNTIL NOON CST FRIDAY...

This Hazardous Weather Outlook is for the Gulf of Mexico.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

Scattered showers and a few thunderstorms are expected tonight as a
band of convection moves through the area. There is a Marginal Risk
for severe weather, from this through tonight, across southeast Texas
into southwest Louisiana, west of an Alexandria to Pecan Island
line. The primary threats will be isolated damaging wind gusts and
isolated spin-up tornadoes.

There is also the potential for heavy rainfall overnight, with a
Slight Risk for excessive rainfall across southeast Texas into much
of central and southwest Louisiana that could lead to flooding of
urban and poor drainage areas.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

Small craft advisory conditions will continue into Friday morning.

A band of showers and thunderstorms will be ongoing Friday morning
into early Friday afternoon. Some storms will be capable of
producing heavy rainfall that could reduce visibilities to less than
one mile. In addition, strong gusty winds and isolated waterspouts
will be possible.

The return of warm and moist air over the much cooler shelf waters
will support the potential for periods of marine fog on Friday, and
again from Sunday into early next week. Dense Fog Advisories may
become necessary during this time.

Showers and storms will increase again early next week, and there
will be the potential for some strong to severe storms as well as
heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ430-432-450-302130-
Sabine Lake-Calcasieu Lake-
Coastal waters from Cameron LA to High Island TX out 20 NM-
327 PM CST Thu Dec 29 2022

...DENSE FOG ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM CST
FRIDAY...

This Hazardous Weather Outlook is for the Gulf of Mexico and the
coastal lakes and bays of the Gulf of Mexico.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Dense Fog Advisory.

Scattered showers and a few thunderstorms are expected tonight as a
band of convection moves through the area. Some storms will be
capable of producing heavy rainfall that could reduce visibilities to
less than one mile. In addition, strong gusty winds and isolated
waterspouts will be possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Dense Fog Advisory.

A band of showers and thunderstorms will be ongoing Friday morning.
Some storms will be capable of producing heavy rainfall that could
reduce visibilities to less than one mile. In addition, strong gusty
winds and isolated waterspouts will be possible.

The return of warm and moist air over the much cooler shelf waters
will support the potential for periods of marine fog on Friday, and
again from Sunday into early next week. Dense Fog Advisories may
become necessary during this time.

Showers and storms will increase again early next week, and there
will be the potential for some strong to severe storms as well as
heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ435-452-455-302130-
Vermilion Bay-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City LA
out 20 NM-
327 PM CST Thu Dec 29 2022

...DENSE FOG ADVISORY IN EFFECT UNTIL 9 AM CST FRIDAY...

This Hazardous Weather Outlook is for the Gulf of Mexico and the
coastal lakes and bays of the Gulf of Mexico.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Dense Fog Advisory.

Scattered showers and a few thunderstorms are expected tonight as a
band of convection moves through the area. Some storms will be
capable of producing heavy rainfall that could reduce visibilities to
less than one mile. In addition, strong gusty winds and isolated
waterspouts will be possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Dense Fog Advisory.

A band of showers and thunderstorms will be ongoing Friday morning.
Some storms will be capable of producing heavy rainfall that could
reduce visibilities to less than one mile. In addition, strong gusty
winds and isolated waterspouts will be possible.

The return of warm and moist air over the much cooler shelf waters
will support the potential for periods of marine fog on Friday, and
again from Sunday into early next week. Dense Fog Advisories may
become necessary during this time.

Showers and storms will increase again early next week, and there
will be the potential for some strong to severe storms as well as
heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Lake Charles radar (KLCH), 113 km away, was scanning. The volume nearest the first event began at 22:05 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 tornado, 1 hail, 1 thunderstorm wind. Local standard time, as filed.

Tornado, Tyler

When
December 29, 4:08 PM CST to 4:09 PM CST
Where
Tyler County, 5.38 mi E of Hicksbaugh to 5.53 mi ENE of Hicksbaugh
Rating
EF1
Path length
0.42 mi
Path width
75 yd
Property damage
$15,000
Reported by
NWS Storm Survey
Coordinates
30.584, -94.261

Several pine trees were damaged along with a few hardwoods. The tornado reached maximum intensity near County Road 4600 where a few pine trees were snapped within it's trunk. At this same location, a BBQ shack was heavily damaged along with an awning that was completely destroyed. A pontoon boat was ripped off of its trailer, and thrown approximately 25 yards into a pine tree. Two mobile homes also sustained minor damage along County Road 4600. Estimated maximum winds were 90 mph.

Hail, Jefferson

When
December 30, 1:53 AM CST
Where
Jefferson County, 0.6 mi E of Amelia
Measured
1 in hail
Reported by
Public
Coordinates
30.070, -94.120

Thunderstorm Wind, Jefferson

When
December 30, 2:45 AM CST
Where
Jefferson County, Nederland
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
29.980, -93.980

A flagpole was snapped and leaning on a home.

Flash Flood, Hardin

When
December 30, 4:36 AM CST to 5:36 AM CST
Where
Hardin County, 4.3 mi ENE of Sour Lake to 3.97 mi ENE of Sour Lake
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
30.157, -94.335

Heavy rain caused Little Pine Island to go over bank full and flood streets around Pinewood Estates.

Flash Flood, Jefferson

When
December 30, 4:46 AM CST to 5:46 AM CST
Where
Jefferson County, 2.34 mi NNW of China to 1.61 mi W of Amelbulk
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
30.058, -94.352

Stream gages indicated multiple bayous or ditches overflowed in China and Hampshire. Numerous roads were also flooded by several inches of rain in west Jefferson County.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyThe tornado archive for Texas, 2022Warnings in Texas, December 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1069665, 1069664, 1069666, 1069662, 1069663.